Michigan, 2004

High Wind in Michigan, September 16, 2004

September 16, 2004 · NWS MQT · 4 events in 4 counties and zones

A potent low pressure system originating over the Central Plains moved across the west end of Lake Superior on the evening of the 15th. Strong west winds developed behind this system in the early morning hours of the 16th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A potent low pressure system originating over the Central Plains moved across the west end of Lake Superior on the evening of the 15th. Strong west winds developed behind this system in the early morning hours of the 16th. Sheriff's departments reported numerous trees and power lines down from this storm across Gogebic, Ontonagon, northern Houghton and Keweenaw counties. The automated observing site at Houghton County Airport reported a wind gust to 54 mph while an estimated wind gust to 55 mph was reported by the Ontonagon County Road Commission.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 15, 9:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 15, 9:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1045 PM EDT WED SEP 15 2004

.DISCUSSION...
MAIN FCST CONCERN OVERNIGHT IS HIGH WIND.

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A POTENT SHORTWAVE TAKING
ON A NEGATIVE TILT AS IT SWINGS NE THRU MN ARROWHEAD/WRN LAKE
SUPERIOR. HAS A CLASSIC HIGH WIND LOOK WITH PRONOUNCED DRY
SLOT/SUBSIDENCE REGION SURGING INTO WRN GREAT LAKES. ASSOCIATED SFC
LOW HAS BEEN SLOWLY BUT STEADILY DEEPENING THRU THE EVENING AS IT
HAS LIFTED NE TOWARD CYQT. 3HR PRES TENDENCY TRENDS SHOW INCREASING
PRES RISE MAX TO SW OF SFC LOW WHICH SEEMS TO BE GIVING A BOOST TO
STRENGTH OF SFC WINDS IN THE LAST FEW HRS. 02Z ANALYSIS SHOWS A 3HR
PRES RISE MAX OF 7.5MB CENTERED JUST SW OF KDLH WITH 4MB PRES FALL
MAX JUST NE OF SFC LOW.

BASED ON UPSTREAM REPORTS IN MN/NW WI...ALREADY ISSUED WIND ADVY FOR
GOGEBIC/ONTONAGON EARLIER IN THE EVENING. KIWD HAS RECENTLY BEEN
REPORTING WIND GUSTS OF 45-50MPH...SIMILAR TO KASX. 02Z OB FROM
DISW4 IN APOSTLE ISLANDS INDICATES A GUST TO 51KT. EXPECT WINDS OVER
GOGEBIC COUNTY TO BEGIN DIMINISHING IN THE NEXT HOUR OR SO AS
FAVORABLE ISALLOBARIC COMPONENT IS LOST. LAKESHORE LOCATIONS OF
ONTONAGON COUNTY WILL LIKELY SEE ADVY TYPE WINDS THRU THE NIGHT.
EXPECT KEWEENAW PENINSULA TO GET BRUNT OF STRONG WINDS GIVEN MORE
FAVORABLE LOCATION TO SHORTWAVE PATH AND FAVORABLE OVER WATER
FETCH/TERRAIN ORIENTATION. STRONG WINDS SHOULD BEGIN THERE SHORTLY.
SEE NO REASON WHY 40MPH SUSTAINED WINDS AND/OR 58 MPH WIND GUSTS OR
HIGHER WILL OCCUR THERE.

&&

.PREV DISCUSSION...
DISCUSSION FOR THU THRU WED ISSUED AT 336 PM EDT.

OTHERWISE...MUCH COOLER AND DRIER AIR IS IN STORE FOR THU-SAT
(THOUGH NOT UNSEASONABLY SO) AS A SFC RIDGE BUILDS OVER THE UPPER
GREAT LAKES UNDER CONFLUENT FLOW ALOFT. LOOKING FOR HIGHS GENERALLY
IN THE 60S TO AROUND 70 EACH DAY AS FLOW VEERS TO THE E BY SAT.

IN THE EXTENDED...STRONG RIDGE ALOFT IN RESPONSE TO DIGGING WESTERN
TROF WILL BRING ABOUT ANOTHER PERIOD OF WARM WX FOR SUN INTO TUE.
SLY FLOW AND H8 TEMPS INTO THE MID TEENS SUGGEST HIGHS WILL REBOUND
TO THE UPR 70S/LWR 80S SUN/MON AND POSSIBLY TUE. HAVE STAYED THE
COURSE WITH TEMPS WELL ABOVE GUIDANCE (AND PERHAPS NEAR RECORD
LEVELS). APPROACHING SHORTWAVE ACROSS THE NRN PLAINS MAY BRING A
CHANCE OF PCPN TO THE WEST TUE AFTN...BUT GREATER CHANCE WILL BE WED
WITH A FROPA.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
    HIGH WIND WARNING MIZ001-003 OVERNIGHT THRU THURSDAY MORNING.
    WIND ADVY MIZ002 OVERNIGHT.
    WIND ADVY MIZ009 UNTIL 06Z.
    GALE WARNING LAKE SUPERIOR.

&&

ROLFSON (DISCUSSION)
JKL (PREV DISCUSSION)
Hazardous weather outlook, Sep 15, 3:40 PM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
440 PM EDT WED SEP 15 2004

MIZ001>007-009>014-084-085-161200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
440 PM EDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL UPPER MICHIGAN
THIS EVENING. SOME STORMS MAY BE SEVERE AND PRODUCE DAMAGING
WINDS...AND AN ISOLATED TORNADO IS ALSO POSSIBLE. THE GREATEST
THREAT OF SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM LANSE TO
WATERSMEET. STORMS WILL END FROM WEST TO EAST BY AROUND MIDNIGHT.

STRONG WEST WINDS ARE EXPECTED ON THE KEWEENAW PENINSULA AFTER
MIDNIGHT TONIGHT THROUGH THURSDAY MORNING...WITH GUSTS POSSIBLY
REACHING 60 MPH BY DAYBREAK THURSDAY. STRONGEST WINDS WILL BE OVER
THE EXPOSED HIGHER TERRAIN AND ALONG THE WESTERN SHORE.

GALE FORCE WINDS ARE EXPECTED ON LAKE SUPERIOR TONIGHT AND THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. WIND REPORTS ARE
GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Gogebic

When
September 16, 2:00 AM EST to 5:00 AM EST
Where
Gogebic forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

High Wind, Keweenaw

When
September 16, 2:00 AM EST to 5:00 AM EST
Where
Keweenaw forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

High Wind, Northern Houghton

When
September 16, 2:00 AM EST to 5:00 AM EST
Where
Northern Houghton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

High Wind, Ontonagon

When
September 16, 2:00 AM EST to 5:00 AM EST
Where
Ontonagon forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426037, 5426038, 5426039, 5426040.